Alert archive / Vermont / Flash Flood Warnings in 2025

Flash Flood Warning 7, NWS Burlington, VT

July 10, 2025Caledonia County, Essex County, Vermont

NWS Burlington, VT issued this flash flood warning at Jul 10, 2025, 4:09 PM EDT for Caledonia County, Essex County, Vermont. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2025, 4:09 PM EDT (20:09 UTC)
Expired
Jul 10, 2025, 6:55 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

Counties Caledonia County, VT, Essex County, VT

The radar

The Burlington radar (KCXX), 100 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 5:15 PM EDTFLASH FLOODEast Haven, VTWalters Farm Road in East Haven is closed due to a washout.
Jul 10, 6:30 PM EDTFLASH FLOODHartwellville, VTVT 114 closed due to culvert washout around School Street in East Haven.
Jul 10, 6:34 PM EDTFLASH FLOODEast Haven, VTVT 114 partially washed out at River Road in East Haven.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2025-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2025-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WGUS51 KBTV 102009
FFWBTV
VTC005-009-102315-
/O.NEW.KBTV.FF.W.0007.250710T2009Z-250710T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
409 PM EDT Thu Jul 10 2025

The National Weather Service in Burlington has issued a

* Flash Flood Warning for...
  Northeastern Caledonia County in northeastern Vermont...
  Southwestern Essex County in northeastern Vermont...

* Until 715 PM EDT.

* At 409 PM EDT, emergency management reported thunderstorms 
  producing heavy rain across the warned area. Between 2 and 2.5 
  inches of rain have fallen. The expected rainfall rate is 0.75 to 
  1.5 inches in 1 hour. Additional rainfall amounts of 1 to 2 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Newark, Burke, West Burke Village, East Haven and Sutton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4464 7194 4466 7200 4470 7192 4470 7187
      4466 7186 4463 7189

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...0.75-1.5 INCHES IN 1 HOUR

$$

Haynes
2 follow-up statements
690 
WGUS71 KBTV 102129
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
529 PM EDT Thu Jul 10 2025

VTC005-009-102315-
/O.CON.KBTV.FF.W.0007.000000T0000Z-250710T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caledonia VT-Essex VT-
529 PM EDT Thu Jul 10 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT THIS 
EVENING FOR NORTHEASTERN CALEDONIA AND SOUTHWESTERN ESSEX COUNTIES...

At 529 PM EDT, gauge reports indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 4.25 inches of rain have 
fallen. Additional rainfall amounts of 0.25 to 0.5 inches are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Gauges and emergency manager reported reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Newark, Burke, West Burke Village, East Haven and Sutton.

The East Branch of the Passumpsic at East Haven has rapidly risen 
4.5 ft into Minor Flood Stage. Very heavy rainfall is exiting the 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4464 7194 4466 7200 4470 7192 4470 7187
      4466 7186 4463 7189

FLASH FLOOD...GAUGE INDICATED

$$

Haynes
358 
WGUS71 KBTV 102255 RRA
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
655 PM EDT Thu Jul 10 2025

VTC005-009-102305-
/O.CAN.KBTV.FF.W.0007.000000T0000Z-250710T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caledonia VT-Essex VT-
655 PM EDT Thu Jul 10 2025

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN CALEDONIA AND 
SOUTHWESTERN ESSEX COUNTIES...

Flash flooding is no longer expected. However, a flood warning 
remains in effect as flooding is still ongoing from earlier 
thunderstorms.

&&

LAT...LON 4464 7194 4466 7200 4470 7192 4470 7187
      4466 7186 4463 7189

$$

Clay

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 1:55 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 10, 1:55 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
155 PM EDT Thu Jul 10 2025

.SYNOPSIS...
Scattered showers and thunderstorms will move through this afternoon
and evening. A few of these could be severe and localized flash
flooding is possible in the heaviest storms. The rain moves out
tonight and dry weather should mostly prevail through Saturday.
Shower chances increase Sunday as a weak cold front moves into the
region, but hot and humid conditions will prevail through much of
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1230 PM EDT Thursday...Showers and storms have been moving
slowly through parts of northern and eastern Vermont this morning.
Additional showers have developed across the spine of the Greens and
parts of northern New York. Shower coverage will continue to
increase this afternoon and into the early evening before it
gradually diminishes late this evening and tonight. So far, the
heaviest showers have generally produced between 1-1.5 inches.
Thankfully, the storms have been moving just fast enough to prevent
training and the atmosphere has been drying a bit during the day,
decreasing the PWATs. The lower PWATs are helping keep rates a bit
lower than they could be, but with multiple rounds of showers
expected, the areas of concern are places that see multiple rounds
of the heaviest showers. In these areas, localized flash flooding is
possible.

The storms this afternoon also have a severe threat. Surface CAPE
has increased to around 1,000 to 1,500 J for much of the region,
with parts of the ST. Lawrence Valley seeing values close to 2,000
J. The exception is some areas east of the Greens that are in a
cooler marine modified airmass off the Atlantic, where surface CAPE
values are below 1,000 J. 0-6 KM shear has increased to between 25-
30 KTs, and it will come up a little more this afternoon. Strong
synoptic forcing will be lacking, but there will be enough of a weak
surface boundary to provide lift. This weak forcing is noticeable in
how many of the storms have developed across the terrain this
morning.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 1230 PM EDT Thursday...Surface high pressure builds into the
region for tomorrow and Saturday, bringing mostly dry weather. It
will be accompanied by a warming trend, with temperatures rising
into the 80s and low 90s this weekend. Dew points will also
gradually increase, with values increasing into the 60s to around
70. The temperatures and dew points should be just low enough to
prevent anywhere reaching Heat Advisory criteria, but it will be hot
and humid regardless.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 1230 PM EDT Thursday...A cold front attempts to make its way
through the region on Sunday into Monday but it mostly falls apart
before it can pass through. It will bring another round of showers
and storms, and some heavy rainfall will again be possible. While
ensemble guidance generally favors an overnight passage, some
members move it through in the afternoon, and an earlier passage
would lead to some thunderstorm potential. Since the front mostly
falls apart before it passes through, temperatures will continue to
be above climatological normals for much of the week and the
humidity will stay elevated. Currently, the first heat wave of the
season looks increasingly possible for Burlington, though the
magnitude of the heat will not be as strong as it was back in June.
The heat and humidity look to remain in place for the rest of the
work week before relief may arrive for the weekend.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...Active convective weather through much of
the next six hours will impact most TAF sites at times which
will result in at least vicinity showers and thunderstorms, with
the exception of MSS and perhaps SLK. Tried to convey in
shorter periods when confidence of thunderstorms is relatively
high with TEMPO groups, but prevailing thunderstorms is
difficult to predict with both scattered nature of convection
and pulsing up and down of the storms. Brief MVFR/IFR conditions
are likely within a thunderstorm; otherwise VFR conditions
should continue through about 03Z. After that time, a low level
inversion will develop leading to low stratus and fog at most
TAF sites, especially where rain occurs. Winds will be
light/terrain driven through the day outside of convection, with
some light southerly winds tomorrow morning common.

Outlook...

Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Sunday: Mainly VFR, with local IFR possible. Chance SHRA, Chance
TSRA.
Sunday Night: VFR. Chance SHRA, Slight chance TSRA.
Monday: Mainly MVFR, with local IFR possible. Chance SHRA, Chance
TSRA.
Monday Night: Mainly VFR, with local MVFR possible. Slight chance
SHRA.
Tuesday: VFR. Slight chance SHRA, Slight chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Myskowski
NEAR TERM...Myskowski
SHORT TERM...Myskowski
LONG TERM...Myskowski
AVIATION...Kutikoff
Hazardous weather outlook, Jul 10, 1:03 AM EDT, 15 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
103 AM EDT Thu Jul 10 2025

NYZ026>031-034-035-087-VTZ001>011-016>021-110515-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
103 AM EDT Thu Jul 10 2025

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Numerous showers and thunderstorms are expected Thursday from noon
through the afternoon hours. While the threat of severe weather is
low, some stronger storms are possible with the capability of
producing localized heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Increasing heat and humidity returns for the weekend which could
produce heat index values in the low to mid 90s. Take frequent breaks
and stay hydrated. Seek shade often and find air conditioning if
experiencing heat related illness.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 10, 12:24 PM EDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Burlington VT
1224 PM EDT Thu Jul 10 2025

NYZ035-VTZ005-101700-
Eastern Essex NY-Western Chittenden VT-
1224 PM EDT Thu Jul 10 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ESSEX AND WEST
CENTRAL CHITTENDEN COUNTIES THROUGH 100 PM EDT...

At 1224 PM EDT, Doppler radar was tracking a strong thunderstorm near
Willsboro, moving east at 5 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
South Burlington, Willsboro, Chesterfield, Shelburne, Brown Point,
The Four Brothers, Frisbies Point, Hatch Point, Willsboro Point,
Willsboro Bay, Indian Bay, Ligonier Point, Jones Point, and Boquet
River Point.

This includes Interstate 87 between mile markers 133 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4437 7349 4443 7350 4450 7330 4435 7329
TIME...MOT...LOC 1624Z 255DEG 5KT 4442 7343

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Haynes
Special weather statement, Jul 10, 2:28 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Burlington VT
228 PM EDT Thu Jul 10 2025

VTZ003-004-101900-
Essex VT-Orleans VT-
228 PM EDT Thu Jul 10 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ORLEANS AND
NORTHWESTERN ESSEX COUNTIES THROUGH 300 PM EDT...

At 227 PM EDT, Doppler radar was tracking a strong thunderstorm over
Coventry, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Newport City, Orleans, Derby Center, Charleston, Irasburg, Derby Line
Village, Orleans Village, Morgan, Brownington, Holland, Derby,
Coventry, Warners Grant, Brownington Village, Derby Center Village,
Newport Town, Warren Gore, Brighton, Barton, and Westmore.

This includes Interstate 91 between mile markers 161 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4482 7184 4478 7230 4490 7236 4501 7216
      4501 7194
TIME...MOT...LOC 1827Z 250DEG 10KT 4486 7227

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Myskowski
Local storm report, Jul 10, 3:20 PM EDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
320 PM EDT Thu Jul 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     Hail             1 N Orleans             44.83N  72.20W
07/10/2025  E1.00 inch       Orleans            VT   Local Official

            Photo received from the town clerk.

&&

Event Number BTV2501048

taber
Local storm report, Jul 10, 3:58 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
358 PM EDT Thu Jul 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     Flash Flood      2 SE Orleans            44.79N  72.17W
07/10/2025                   Orleans            VT   Local Official

            Baird Road washed out.

&&

Event Number BTV2501049

taber
Local storm report, Jul 10, 4:09 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
409 PM EDT Thu Jul 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Flash Flood      Sutton                  44.63N  72.03W
07/10/2025                   Caledonia          VT   Fire Dept/Rescue

            Water rescue on going on Calendar Brook Road.

&&

Event Number BTV2501050

taber

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 12:24 PM EDTSpecial Weather StatementBTVChittenden36 min
Jul 10, 12:44 PM EDTAreal Flood WarningBTVOrleans5 hr
Jul 10, 1:46 PM EDTAreal Flood WarningBTVLamoille3 hr
Jul 10, 2:28 PM EDTSpecial Weather StatementBTVOrleans32 min
Jul 10, 2:35 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex, Orleans36 min
Jul 10, 3:10 PM EDTAreal Flood WarningBTVCaledonia28 min
Jul 10, 3:24 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Orange, Washington66 min
Jul 10, 3:25 PM EDTAreal Flood WarningBTVFranklin, Lamoille, Orleans2 hr
Jul 10, 3:37 PM EDTFlash Flood WarningBTVCaledonia3 hr
Jul 10, 3:51 PM EDTFlash Flood WarningBTVAddison5 hr
Jul 10, 4:05 PM EDTAreal Flood WarningBTVFranklin, Orleans98 min
Jul 10, 4:16 PM EDTAreal Flood WarningBTVWashington3 hr
Jul 10, 4:26 PM EDTSevere Thunderstorm WarningBTVAddison, Rutland51 min
Jul 10, 4:35 PM EDTAreal Flood WarningBTVCaledonia, Essex2 hr
Jul 10, 4:41 PM EDTSevere Thunderstorm WarningBTVCaledonia, Chittenden, Lamoille, Washington47 min
Jul 10, 5:42 PM EDTAreal Flood WarningBTVCaledonia, Essex4 hr
Jul 10, 5:42 PM EDTSpecial Weather StatementBTVLamoille48 min
Jul 10, 5:45 PM EDTSevere Thunderstorm WarningBTVOrange, Washington60 min
Jul 10, 5:50 PM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Lamoille, Orleans55 min
Jul 10, 6:05 PM EDTSpecial Weather StatementBTVAddison55 min
Jul 10, 6:45 PM EDTSpecial Weather StatementBTVChittenden60 min
Jul 10, 6:52 PM EDTAreal Flood WarningBTVCaledonia, Essex3 hr
Jul 10, 7:29 PM EDTSpecial Weather StatementBTVGrand Isle31 min

Nearby

Flash Flood Warnings in Vermont, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.